Vitamin B6 Overdose

The classic symptom of an overdose of vitamin B6 (pyridoxine) is numbness or unusual, tingling sensations in the hands and feet. These problems might occur as the result of a single massive overdose but are most likely to occur in people taking too much vitamin B6 on a regular basis. Treatment for an overdose, if necessary, will likely involve supportive care.

Can You Overdose on Vitamin B6?

Vitamin B6 (pyridoxine) is a water-soluble vitamin. Although it is a commonly held belief that it is impossible to overdose on a water-soluble vitamin, this is simply not true. A vitamin B6 overdose can cause significant side effects.
If you happen to overdose on vitamin B6, seek medical attention immediately.

Symptoms of an Overdose

The classic symptom of a vitamin B6 overdose is numbness or unusual sensations (such as tingling), often in the hands or feet. This can lead to coordination problems, due to a lack of sensation in the limbs. These problems might occur as the result of a single massive overdose, but they are most likely to occur in people taking too much vitamin B6 on a regular basis. These problems are usually reversible once the vitamin is stopped, although some effects might remain (particularly after large, chronic overdoses).

Treatment for an Overdose of Vitamin B6

Treatment for a vitamin B6 overdose (if necessary) will involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. Of course, treatment will also involve stopping the vitamin B6 (and then resuming it at a more appropriate dose, if necessary).
It is important that you seek medical attention immediately if you believe that you may have overdosed on vitamin B6.
Last reviewed by: Kristi Monson, PharmD
The Zen of Cancer Caregiving - Recharge Your Batteries!